Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


AZT induced anemia -- Now what?
Oct 3, 2000

As always, I try to read as much as possible to see if something fits my condition close enough that I may be able to avoid asking the question to spare you a little work. However, if I didn't have fatigue before, I sure do now after all that reading and probably we could list that as a source of fatigue, trying to read enough to find the cause and what to do about it! Ok, stats...I just started therapy after 15 years +...my counts remained stable for at least the last 8 years until four months ago. They were until then VL=11,000 to a high of 32,000. CD4 fluctuated between 350-570. I have always been healthy,(rarely even a cold) hyper-energetic, small of stature, 5'7" x 112lbs, muscular, lots of exercise, and live in Italy so I would say eating quite well (balanced diet, fresh foods, though not always regularly). Four years ago, I started having bouts of chronic canker sores. Of course, no real reason understood, but the last several years, they have seemed to go away. The last four months has seen my VL climb to 333,000 CD4 down to 287. We did an exam once a month over that period to monitor the progression. All stats, CBC normal, CS normal too. Yet, it was absolutely time to start therapy, the virus was gaining. So 20 days ago I started Sustiva and Combivir. Just before starting, I had been ill with a lung infection(cough)tiredness, temp, loss of 5lbs. etc. At the end of the worst of the illness, we did CBC and CS and load counts. My HGB was 13.1 WBC 4.9 RBC 3.9. Since that illness and starting the therapy, I have never really recuperated from the fatigue. For me it is fatigue, for others I still seem to have more energy than they do! Yesterday, we did blood test CBC and CS, and the HGB was down to 10.1 This lead my doctor to say that it probably is a case of AZT induced anemia. She suggested that we change drug regimen immediately. The combination therapy is very easy for me who has an entirely irregular schedule and needs a very simple regimen. Sustiva and one tablet of combivir before I go to bed, and then one tablet combivir during the day without too much worry of full or empty stomach. Finally, the question! She would like to change, but is it really necessary or do I just have to give my body time to adjust to the zidovudine or is such anemia chronic once your body reacts to it as such? What combinations do you suggest that may be as equally effective and as easily managed! Like the Sustiva, Videx, Epivir? Which between the two has been more effective? Apart from the beginning with the sustiva, other side affects I don't yet seem to have. Thanks

Response from Dr. Frascino

Greetings!

I would certainly agree with your decision to start therapy. Sustiva and combivir is a good first choice, particularly considering its convenient dosing. Your rapid drop in hemoglobin and the associated increase in your fatigue are most likely related to the AZT component of the combivir. This type of drug-related side effect will not resolve spontaneously by itself with additional time on the drug. In fact, the anemia will probably get worse. You have a variety of options at this point. Discontinuing the AZT and substituting D4T (zerit) or ddI (Videx) is quite commonly recommended. Efficacy of these regimens has been good in clinical trials but you'll need to check your individual response by monitoring your CD4 and viral load counts.

If the anemia doesn't respond to the medication change or if you prefer not to switch regimens at this time, you should be treated with PROCRIT. This medication stimulates your system to make more red blood cells. As your anemia resolves, your energy level should return to normal. Treatment of the anemia with either a medication switch or PROCRIT is definitely warranted, as treatment is associated with improved quality of life and even improved survival!

Best of luck! Write back if you are still having problems. Enjoy Italy, and have a bowl of gnocchi for me!

RJF


Previous
Fatigue from HIV or Whiplash
Next
Possible resistance and change in medication

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement